Fast Five Quiz: Tinnitus

Arlen D. Meyers, MD, MBA

Disclosures

April 07, 2021

Many modern prescription and over-the-counter drugs can be a major source of tinnitus, creating or exacerbating the condition. Aspirin or aspirin-containing compounds (in sufficient amounts) often cause tinnitus. Tinnitus is one of the side effects of nonsteroidal anti-inflammatory drugs in nearly every case. However, as with aspirin, this effect seems to be dose related. Diuretics (eg, ethacrynic acid, furosemide) may also produce a dose-related tinnitus. This effect may be reversible with diuretics, but it may be permanent. Permanent hearing loss and accompanying tinnitus is frequently observed with ototoxic chemotherapeutic agents such as the various platinum compounds. The American Tinnitus Association distributes an extensive list of medications associated with tinnitus. The exact cause of the tinnitus in these pharmacologic etiologies remains obscure.

Read more about causes of tinnitus.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....